Alert archive / Iowa / Wind Chill Advisories in 2007

Wind Chill Advisory 2, NWS Des Moines, IA

January 30, 200733 counties in Iowa

NWS Des Moines, IA issued this wind chill advisory at Jan 30, 2007, 3:33 AM CST for 33 counties in Iowa. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 30, 2007, 3:33 AM CST (09:33 UTC)
Expired
Jan 30, 2007, 12:00 PM CST
In force
8 hr
Issued by
NWS Des Moines, IA
All 33 counties

Adair County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Crawford County, IA, Dallas County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Sac County, IA, Story County, IA, Tama County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 77 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.6 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KDMX 300933
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
333 AM CST TUE JAN 30 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>060-070-071-301600-
/O.NEW.KDMX.WC.Y.0002.070130T0933Z-070130T1600Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...
ADEL...DES MOINES...ATLANTIC...GREENFIELD
333 AM CST TUE JAN 30 2007

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM CST THIS MORNING.

NEAR TO SUB ZERO TEMPERATURES AND A BRISK NORTHWEST WIND AT 10 TO
20 MPH WITH HIGHER GUSTS...WILL PRODUCE VERY LOW WIND CHILL VALUES
THIS MORNING. WIND CHILL INDICES OF 20 TO 30 DEGREES BELOW ZERO
WILL BE COMMON THROUGH MID MORNING.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

$$

KINNEY
1 follow-up statement
000 
WWUS43 KDMX 301558
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
958 AM CST TUE JAN 30 2007

IAZ047>050-057>060-070-071-301700-
/O.EXP.KDMX.WC.Y.0002.000000T0000Z-070130T1600Z/
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
INCLUDING THE CITIES OF...BOONE...AMES...MARSHALLTOWN...TOLEDO...
AUDUBON...GUTHRIE CENTER...ADEL...DES MOINES...ATLANTIC...
GREENFIELD
958 AM CST TUE JAN 30 2007

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

THE WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING. 

TEMPERATURES HAVE RISEN FROM OVERNIGHT LOWS OF BELOW ZERO. THE
COMBINATION OF TEMPERATURES AND WIND WERE PRODUCING WIND CHILLS IN
THE SINGLE DIGITS AND TEENS ABOVE ZERO WHICH DOES NOT REACH
CRITERIA.

$$

IAZ004>007-015>017-023>028-033>039-044>046-301800-
/O.EXT.KDMX.WC.Y.0002.000000T0000Z-070130T1800Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON
958 AM CST TUE JAN 30 2007

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY...

THE WIND CHILL ADVISORY IS NOW IN EFFECT UNTIL NOON CST TODAY. 

NEAR TO SUB ZERO TEMPERATURES AND A BRISK NORTHWEST WIND AT 10 TO
20 MPH WITH HIGHER GUSTS...WILL PRODUCE VERY LOW WIND CHILL
VALUES THIS MORNING. WIND CHILL INDICES OF 20 TO 30 DEGREES BELOW
ZERO WILL BE COMMON THROUGH MID MORNING.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

$$

FORSTER

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Jan 30, 3:15 AM CST, 18 minutes earlier.

Area forecast discussion, Jan 30, 3:15 AM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 AM CST TUE JAN 30 2007

.DISCUSSION...

POLAR VORTEX OVER HUDSON BAY AREA EARLY IN PERIOD FCST TO SINK SW
INTO CENTRAL CANADA THROUGH 120 HOURS.  MEANWHILE...UPPER RIDGE
REMAINS OVER WEST COAST OF NOAM RESULTING IN STRONG PNA PATTERN.
COLD PATTERN FOR IA THROUGH SEVEN DAYS.  AIRMASS WILL BE SOMEWHAT IN
FLUX THROUGH THURSDAY WITH THE PASSAGE OF A SYSTEM ON WEDNESDAY
AND THE ARRIVAL OF A VERY COLD AIRMASS ON FRIDAY.

IN THE NEAR TERM...TIGHT PRESSURE GRADIENT REMAINS OVER IA WITH
PROFILER WINDS OF NR 30 KTS. MIXED LAYER BCMG INCREASING SHALLOW
THIS MORNING ACCORDING TO MODEL SOUNDINGS...BUT ENOUGH GRADIENT
EXISTS THIS MORNING COUPLED WITH COLD TEMPS TO PRODUCE WIND CHILLS
AT AND BELOW ADVISORY CRITERIA THROUGH MID MORNING.  WILL THEREFORE
ISSUE A SHORT DURATION WIND CHILL ADVISORY FOR MUCH OF THE CWA
THROUGH 16Z.

NEXT FORECAST ISSUE WILL BE WX SYSTEM IMPACT FA WEDNESDAY.  WEAK SFC
LOW SHOULD REMAIN NORTH IA WITH TROUGH OR WEAK COLD FRONT CROSSING
CENTRAL IOWA SOMETIME WEDNESDAY EVENING DEPENDING UPON WHICH MODEL
YOU BELIEVE.  FOR TIMING WE FOLLOWED THE FASTER GFS.  AHEAD OF SFC
FRONT...THERE IS A SHOT OF QG FORCING ALONG WITH ISENTROPIC UVV.
AMS SATURATES.  WOULDNT TAKE MUCH TO PRODUCE SOME SN GIVEN COLD AIR
AND SATURATION OF DENTRITIC LAYER. INCREASED POPS SOME WEDNESDAY
AFTERNOON AND WENT TO AROUND AN INCH ACCUMULATION.

ALL MODELS BRING IN VERY COLD AIR EARLY FRIDAY MORNING AND WILL
CONTINUE COLD FCST.  CHECKED FCST THROUGH DAY 5 BUT NO SIG CHANGES
BEYOND FRIDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY TIL 10 AM FOR CENTRAL AND NORTH

&&

JOHNSON
Hazardous weather outlook, Jan 29, 4:43 PM CST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
443 PM CST MON JAN 29 2007

IAZ004>007-015>017-023>028-301200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
443 PM CST MON JAN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA.

.DAY ONE...TONIGHT

THE COMBINATION OF INTERMITTENT BUT INTENSE SNOW SHOWERS AND
NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS OVER 40 MPH WILL
PRODUCE NEAR BLIZZARD CONDITIONS THROUGH THE LATE AFTERNOON AND
EARLY EVENING HOURS. VISIBILITIES MAY DROP TO ONLY A FEW HUNDRED
FEET DURING THE HEAVIER SNOW BURSTS...ESPECIALLY IN OPEN AREAS.
CONDITIONS SHOULD IMPROVE CONSIDERABLY WHEN THE SNOW AND WINDS
DIMINISH TOWARD 700 PM.

A BLOWING SNOW ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY COLD TEMPERATURES ARE EXPECTED TO RETURN TO THE REGION SATURDAY
THROUGH MONDAY. IF THE WIND REMAINS STRONG ENOUGH DURING THE
WEEKEND...WIND CHILL VALUES MAY DROP TO 20 BELOW OR LOWER RESULTING
IN A PERIOD OF DANGEROUS WIND CHILL SATURDAY OR SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR SEVERE WEATHER WILL NOT BE NEEDED...BUT
REPORTS OF SNOW ACCUMULATIONS AND ADVERSE WINTER WEATHER
CONDITIONS ARE APPRECIATED AND ENCOURAGED.

IAZ033>039-044>050-301200-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
443 PM CST MON JAN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL
IOWA.

.DAY ONE...TONIGHT

STRONG NORTHWEST WINDS WILL CONTINUE THROUGH THE LATE AFTERNOON
AND EARLY EVENING HOURS. SUSTAINED WIND SPEEDS OF 20 TO 35 MPH
WITH GUSTS OVER 40 MPH CAN BE EXPECTED. INTERMITTENT SNOW SHOWERS
MAY ALSO OCCUR WITH THE STRONG WINDS REDUCING VISIBILITIES TO A
MILE OR LESS DURING THE HEAVIER BURSTS OF SNOW. WIND SPEEDS AND
SNOW INTENSITIES SHOULD DIMINISH TOWARD 700 PM.

A WIND ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY COLD TEMPERATURES ARE EXPECTED TO RETURN TO THE REGION SATURDAY
THROUGH MONDAY. IF THE WIND REMAINS STRONG ENOUGH DURING THE
WEEKEND...WIND CHILL VALUES MAY DROP TO 20 BELOW OR LOWER RESULTING
IN A PERIOD OF DANGEROUS WIND CHILL SATURDAY OR SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR SEVERE WEATHER WILL NOT BE NEEDED...BUT
REPORTS OF SNOW ACCUMULATIONS AND ADVERSE WINTER WEATHER
CONDITIONS ARE APPRECIATED AND ENCOURAGED.

IAZ057>062-070>075-081>086-092>097-301200-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
443 PM CST MON JAN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA.

.DAY ONE...TONIGHT

BRISK NORTHWEST WINDS WILL CONTINUE THROUGH THE LATE AFTERNOON
AND EARLY EVENING HOURS. SUSTAINED WIND SPEEDS OF 15 TO 30 MPH
WITH HIGHER GUSTS CAN BE EXPECTED. INTERMITTENT SNOW SHOWERS MAY
ALSO OCCUR WITH THE WINDS REDUCING VISIBILITIES TO A MILE AT
TIMES. WIND SPEEDS AND SNOW INTENSITIES SHOULD DIMINISH TOWARD
700 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY COLD TEMPERATURES ARE EXPECTED TO RETURN TO THE REGION SATURDAY
THROUGH MONDAY. IF THE WIND REMAINS STRONG ENOUGH DURING THE
WEEKEND...WIND CHILL VALUES MAY DROP TO 20 BELOW OR LOWER RESULTING
IN A PERIOD OF DANGEROUS WIND CHILL SATURDAY OR SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR SEVERE WEATHER WILL NOT BE NEEDED...BUT
REPORTS OF SNOW ACCUMULATIONS AND ADVERSE WINTER WEATHER
CONDITIONS ARE APPRECIATED AND ENCOURAGED.

SMALL

Nearby

Wind Chill Advisories in Iowa, 2007Every wind chill advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.